December 18, 2020
At least one health care worker in Juneau experienced a severe allergic reaction from getting the Pfizer COVID-19 vaccine on Dec. 15. The Alaska Dept. of Health and Social Services issued a statement about the incident on Dec. 16.
“A health care worker in Juneau who has no history of allergies had an anaphylactic reaction that included flushing and shortness of breath 10 minutes after receiving the vaccine at a clinic at Bartlett Hospital,” it states. “Symptoms were discovered during the 15-minute observation period recommended by the CDC.”
The health care worker took Benadryl after the symptoms began and when they did not resolve, the worker was admitted to the Emergency Department at Bartlett, the statement noted. The patient is in stable condition but is still in the hospital being monitored.
“We expected that a side effect like this could occur after reports of anaphylaxis were made in England after people there received the Pfizer-BioNTech COVID-19 vaccine,” said Alaska’s Chief Medical Officer Dr. Anne Zink. “All sites that are approved to provide vaccinations in Alaska must have medications on hand to deal with an allergic reaction and that was the case in Juneau.”
Clinics in Alaska will continue with the vaccines as planned, the state said with more clinics coming on board this week at hospitals around the state.
Similar anaphylactic reactions occurred in two British health care workers after they were given the Pfizer vaccine last week. Both recovered. These types of responses are due to allergic reactions. The Centers for Disease Control and Prevention warned that people who have had severe reactions to other vaccines should discuss the risks with their doctors.